Chatterjee phenomenon

Last Updated on

Chatterjee phenomenon

Post pacing T wave inversion has been called Chatterjee phenomenon. In the original article by Kanu Chatterjee and associates [1], they found significant ST depression and T wave inversion persisting after discontinuation of pacing. The changes persisted for a varying length of time depending on time depending on the duration of pacing. Of their thirty one patients, thirty were paced transvenously and one epicardially from the left ventricular epicardium. Age range of patients were from 42 to 84 years.

The site of the ventricular pacing determined the lead with maximum changes. In 27 of the 29 patients who showed changes, the stimulating electrode was placed in the apical region of the right ventricle or epicarially on left ventricular apex in one patient. In these patients, conspicuous T inversion and ST depression were noted in inferior leads and leads V3-V5. In two patients in whom the leads were on the septal aspect of right ventricular outflow tract, the changes were noted in V1, V2. But changes were noted in the inferior leads and V3-V5 when the leads were re-positioned in the right ventricular apex and paced.

They noted that the mere presence of the lead in the ventricle or atrial pacing did not produce these changes. They also excluded a recent Stokes Adam attack as the cause of the ST-T changes in their cases. Only depolarization of  ventricles from an abnormal site was deemed to be the cause of these changes.

Cardiac memory has been postulated as a mechanism of these changes by other authors as well [2].  Similar changes have also been reported after intermittent left bundle branch block, intermittent pre-excitation and episodes of tachycardia (post tachycardia syndrome).

References

  1. K Chatterjee, A Harris, G Davies, A Leatham. Electrocardiographic changes subsequent to artificial ventricular depolarization. Br Heart J. 1969 31:770-9.
  2. O Gautschi, B Naegeli. Cardiac Memory Mimicking Myocardial Ischaemia. J R Soc Med. 2003 Mar;96(3):131-2.